Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 135, NWS Dodge City, KS

June 4, 2002Kiowa County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 4, 2002, 8:16 AM CDT for Kiowa County, Pratt County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 8:16 AM CDT (13:16 UTC)
Expired
Jun 4, 2002, 9:00 AM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Kiowa County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 81 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 8:23 AM CDTHail 0.75Pratt, KS
Jun 4, 8:28 AM CDTHail 0.75Pratt, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 041316
SVRDDC
KSC097-151-041400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
816 AM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTH CENTRAL KANSAS
  PRATT COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 900 AM CDT

* AT 816 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES WEST OF BELVIDERE...OR ABOUT 10 MILES SOUTH
  OF GREENSBURG...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED
  CROFT AT 825 AM CDT
  WELLSFORD AT 830 AM CDT
  CULLISON AT 835 AM CDT
  PRATT AT 845 AM CDT
  IUKA AT 850 AM CDT
  PRESTON AT 855 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES,
  WIND UP TO 60 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM
WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3772 9955 3740 9954 3740 9903 3748 9903
          3749 9848 3781 9848 3780 9899 3772 9900

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:00 AM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jun 4, 3:00 AM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CDT TUE JUN 4 2002

DAYS 1-2...

FORECAST CHALLENGES FOR THIS PACKAGE WILL BE PRECIPITATION CHANCES
AND TEMPERATURES.

UPPER AIR ANALYSIS THIS EVENING SHOWED A COUPLED JET PATTERN OVER
THE CENTRAL PLAINS WITH AREA FROM NORTHEAST COLORADO INTO NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA IN THE ZONE OF MAXIMUM LIFT.  MID
LEVEL BAROCLINIC ZONE WAS ALSO EVIDENT IN THE 700 MB ANALYSIS FROM
NORTHEAST NEBRASKA INTO EASTERN COLORADO. DECENT LOW AND MID LEVEL
MOISTURE WAS ALSO IN PLACE. SMALL WONDER THAT THIS AREA HAS SEEN
WIDESPREAD THUNDERSTORMS THROUGH A GOOD CHUNK OF THE EVENING.

THE LONG WAVE TROUGH THAT HAS BEEN ALONG THE WEST COAST FOR THE PAST
FEW DAYS IS NOW HEADING EAST PER WATER VAPOR IMAGERY.  ALSO, A FAST
MOVING SHORTWAVE TROUGH WAS RIDING UP THE EAST SIDE OF THE LW TROUGH
AND APPEARS TO BE HELPING KICK THE MCS OVER COLORADO AND NEBRASKA
OUT TO THE NORTHEAST.  A STRONGER SHORTWAVE WAS ALSO EVIDENT IN THE
IMAGERY OVER SOUTHEAST ARIZONA.  STARTING TO SEE SOME ENHANCEMENT ON
THE IR SAT LOOP OVER NEW MEXICO WITH THIS FEATURE.

AT THE SURFACE, THE FRONTAL BOUNDARY THAT HAD MOVED INTO SOUTHWEST
KANSAS EARLIER HAD BECOME STATIONARY FROM JUST NORTH OF KEHA AND
KLBL TO SOUTH OF KDDC AND KGBD.  06Z LAMP DATA AND SURFACE OBS
SHOWED 2-4 MB PRESSURE RISES EARLIER OVER EASTERN COLORADO AND
WESTERN KANSAS BUT THIS APPEARS TO BE SLACKENING OFF.  THE FRONT
SHOULD MAKE SOME MORE SOUTHWARD PROGRESSION BUT SHOULD GET HUNG UP
IN THE PANHANDLES TODAY AS THE NEXT SHORTWAVE TROUGH MOVES OUT.

CURRENT FORECAST FOR PRECIPITATION CHANCES LOOKS PRETTY GOOD AND
HAVE ONLY MADE A FEW SMALL ADJUSTMENTS. THINK WE WILL SEE A BREAK IN
PRECIPITATION EARLY TODAY AS THE LEADING SHORTWAVE MOVES PAST AND
THEN CHANCES WILL BE INCREASING AGAIN THIS AFTERNOON AS THE NEXT ONE
APPROACHES.  WILL CONTINUE CURRENT FORECAST OF HIGH CHANCE POPS
ACROSS THE AREA TODAY AND GO WITH LIKELY POPS TONIGHT OVER ALL BUT
THE NORTHEAST WHERE THE EFFECTS OF THE FRONTAL LIFT AND UPPER
DYNAMICS WILL BE THE LOWEST.  TEMPERATURES TODAY WILL DEPEND ON
WHERE AND HOW MUCH CLOUD COVER THERE WILL BE.  BASED ON
EXTRAPOLATING YESTERDAYS MAX TEMPS SOUTH BEHIND THE FRONT AND MODEL
SOUNDINGS, IT APPEARS THAT THE GOING FORECAST FOR HIGHS TODAY AROUND
70 IN MOST AREAS WITH AROUND 80 IN THE KP28 AREA STILL LOOKS GOOD.
TONIGHTS LOWS SHOULD FALL INTO THE LOWER 50S MOST AREAS WITH THE
SOUTHEAST BEING THE WARMEST.

ON WEDNESDAY THE UPPER TROUGH MOVES EAST OVER THE CENTRAL PLAINS
WITH THE SURFACE FRONT SLIDING FARTHER SOUTH.  THE ATMOSPHERE OVER
WESTERN KANSAS WILL BE DRYING OUT AS SUBSIDENCE MOVES IN SO THINK
PARTLY CLOUDY/MOSTLY SUNNY STILL LOOKS GOOD.  THERE IS AN OUTSIDE
CHANCE FOR SOME LINGERING SHOWERS IN THE SOUTHEAST PART OF THE CWA
IN THE MORNING BUT LOOKS LIKE BEST MEAN RH AND UVVS WILL BE TO THE
EAST AND SOUTH BY 12Z SO WILL LEAVE DRY FORECAST GOING IN THAT AREA.
WITH MORE INSOLATION ON WEDNESDAY HAVE BUMPED UP MAX TEMPERATURES A
CATEGORY OR SO ACROSS THE BOARD.

DAYS 3-7...

NO CHANGES PLANNED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   72  52  79  54 /  50  70   0   0
GCK   70  50  78  52 /  50  70   0   0
EHA   71  51  77  53 /  50  70   0   0
LBL   72  51  79  53 /  50  70   0   0
HYS   69  51  78  54 /  50  50   0   0
P28   80  58  78  57 /  40  80   0   0

.DDC...NONE.

GERARD/FINCH

In the hours before

Special weather statement, Jun 4, 5:47 AM CDT, 2 hours 29 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
547 AM CDT TUE JUN 4 2002

...SPOTTERS MAY BE NEEDED EARLY THIS MORNING AND AGAIN THIS AFTERNOON
AND EVENING...

A COLD FRONT EXTENDED FROM NORTHEAST INTO SOUTH CENTRAL KANSAS AND
THEN INTO THE OKLAHOMA PANHANDLE EARLY THIS MORNING.  THIS FRONT
WILL MOVE A LITTLE FARTHER SOUTH INTO THE TEXAS PANHANDLE TODAY.
AN UPPER LEVEL DISTURBANCE OVER SOUTHEAST ARIZONA IS FORECAST TO
MOVE NORTHEAST TOWARD THE CENTRAL HIGH PLAINS TODAY.  AS IT
APPROACHES, MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP.

THE MAIN THREAT FOR SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING
WINDS.  THE AREA WITH THE GREATEST POTENTIAL FOR SEVERE WEATHER
EARLY THIS MORNING WILL BE ALONG AND SOUTH OF HIGHWAY 54 FROM
MEADE TO GREENSBURG AND PRATT.  THE AREA WITH THE GREATEST THREAT FOR
SEVERE WEATHER THIS AFTERNOON AND EVENING WILL GENERALLY BE ALONG AND
SOUTH OF LINE FROM SYRACUSE TO GARDEN CITY AND LARNED.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE
AT: HTTP://WWW.CRH.NOAA.GOV/DDC

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:18 AM CDTSevere Thunderstorm WarningDDCHaskell, Seward, Stevens57 min
Jun 4, 4:08 AM CDTSevere Thunderstorm WarningDDCMeade67 min
Jun 4, 4:53 AM CDTSevere Thunderstorm WarningDDCClark62 min
Jun 4, 4:59 AM CDTSevere Thunderstorm WarningDDCSeward46 min
Jun 4, 5:06 AM CDTSevere Thunderstorm WarningDDCFord59 min
Jun 4, 5:49 AM CDTSevere Thunderstorm WarningDDCKiowa56 min
Jun 4, 6:04 AM CDTSevere Thunderstorm WarningDDCClark, Ford41 min
Jun 4, 6:09 AM CDTSevere Thunderstorm WarningDDCEdwards51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.